Alert archive / Kansas / Flash Flood Warnings in 2009

Flash Flood Warning 8, NWS Goodland, KS

July 3, 2009Thomas County, Kansas

NWS Goodland, KS issued this flash flood warning at Jul 3, 2009, 8:53 PM CDT for Thomas County, Kansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 3, 2009, 8:53 PM CDT (01:53 UTC)
Expired
Jul 3, 2009, 11:28 PM CDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Thomas County, KS

The radar

The Goodland radar (KGLD), 62 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 3, 9:00 PM CDTHEAVY RAIN 1.03Nnw Colby, KSCOCORAHS OBSERVER REPORTED 1.03 INCHES OF RAIN IN 35 MINUTES WITH FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.9 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2009-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 480 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2009-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
480 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
903 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGLD 040153
FFWGLD
KSC193-040500-
/O.NEW.KGLD.FF.W.0008.090704T0153Z-090704T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
853 PM CDT FRI JUL 3 2009

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN THOMAS COUNTY IN NORTHWEST KANSAS...
  THIS INCLUDES THE CITIES OF...LEVANT...HALFORD...GEM...COLBY...

* UNTIL MIDNIGHT CDT

* AT 853 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
  FLOODING FROM A THUNDERSTORM NEAR COLBY...MOVING NORTHEAST AT 15
  MPH.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

AT 850 PM CDT...LOCAL LAW ENFORCEMENT REPORTS NUMEROUS ROADS IN THE 
CITY OF COLBY ARE FLOODED WITH SOME BEING IMPASSABLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3955 10089 3937 10073 3926 10115 3939 10127

$$

FOLTZ
1 follow-up statement
000 
WGUS73 KGLD 040428
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1128 PM CDT FRI JUL 3 2009

KSC193-040436-
/O.CAN.KGLD.FF.W.0008.000000T0000Z-090704T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
THOMAS KS-
1128 PM CDT FRI JUL 3 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHERN THOMAS
COUNTY...

AT 1130PM CDT...LOCAL LAW ENFORCEMENT ADVISED FLOOD WATERS HAVE 
RECEEDED. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN CANCELLED. 

LAT...LON 3955 10089 3937 10073 3926 10115 3939 10127

$$

FOLTZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 4:52 PM CDT, 4 hours 1 minute earlier.

Area forecast discussion, Jul 3, 4:52 PM CDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
352 PM MDT FRI JUL 3 2009

.UPDATE...
348 PM MDT FRI JUL 3 2009

UPDATED FORECAST TO LOCALLY EXPAND THE SEVERE THUNDERSTORM WATCH
AND TO MENTION THE POSSIBILITY OF SEVERE THUNDERSTORMS ACROSS THE
EXPANDED WATCH AREA OVER NEBRASKA.

LOCKHART
&&

.DISCUSSION...
244 PM MDT FRI JUL 3 2009

MAIN FORECAST CHALLENGE IS COVERAGE AND TIMING OF LATE AFTERNOON/EVENING
THUNDERSTORMS THROUGH MONDAY.

FOR THE NEXT SEVERAL DAYS...UPPER WINDS WILL BE FAVORABLE FOR
ADVECTING THUNDERSTORMS WHICH DEVELOP ON THE HIGHER TERRAIN OF
COLORADO EASTWARD ACROSS THE FORECAST AREA. IN ADDITION...NUMEROUS
MINOR SHORT WAVE TROUGHS WILL TRAVERSE THROUGH THE FLOW AND ASSIST
IN THE DEVELOPMENT OF LATE DAY/EVENING THUNDERSTORMS. STARTING
ABOUT TUESDAY OF NEXT WEEK...GUIDANCE INDICATES AN UPPER RIDGE
WILL GAIN A STRONGER FOOTHOLD OVER THE SOUTHERN AND CENTRAL PLAINS WHICH
WILL LIKELY BEGIN TO SUPPRESS STORM DEVELOPMENT TO OUR WEST AS MID
LEVEL TEMPERATURES WARM. TEMPERATURES NEXT WEEK THU-FRI WILL
BEGIN TO CLIMB TO NEAR 100 DEGREES IN RESPONSE TO WARMING MID
LEVEL TEMPERATURES. BOTH THE GFS AND THE ECMWF ADVERTISE
DEVELOPMENT OF THE UPPER RIDGE/HIGH PRESSURE AREA OVER OK/KS BY
WED-THU OF NEXT WEEK...ALTHOUGH AS LATE AS THE 06Z RUN THE GFS WAS
SLOWER IN ITS DEVELOPMENT.  BOTH SEEM TO BE ON A SIMILAR TRACK NOW.

FOR THE IMMEDIATE FUTURE...THE POTENTIAL FOR SEVERE THUNDERSTORMS
TODAY AND TONIGHT IS THE MAIN CONCERN. THE SURFACE MAP SHOWS A LOW
PRESSURE AREA ALONG THE KS/CO BORDER WEST OF TRIBUNE WITH A WARM
FRONT EXTENDING EASTWARD ACROSS SOUTHERN WALLACE...LOGAN AND GOVE
COUNTIES. THIS LOW IS FORECAST TO MOVE NORTHEAST INTO NEBRASKA
OVERNIGHT FOLLOWED BY A TRAILING COLD FRONT. THUNDERSTORMS HAVE
DEVELOPED SOUTH OF THE WARM FRONT FROM SYRACUSE AND TRIBUNE
NORTHEAST TOWARD SCOTT CITY AND OVER TO WAKEENEY AS CONVECTIVE
TEMPERATURES OF 93-95 DEGREES WERE MET WITH DAYTIME HEATING. THE
POTENTIAL EXISTS FOR STRONG DAMAGING WINDS...HAIL WITH THESE
STORMS...AND NEAR AND ADJACENT TO THE WARM FRONT...ISOLATED
TORNADOES. WV SATELLITE AND COMPOSITE RADAR HAVE ALSO SHOWN A
SHORT WAVE TROUGH MOVING EAST ACROSS WYOMING AND COLORADO WHICH
WILL MOVE OUT INTO THE PLAINS THIS EVENING. THAT WILL ALSO BE A
FOCUS FOR THUNDERSTORMS IN ADDITION TO THE WARM FRONT THIS
EVENING. SOME OF THESE STORMS WILL POTENTIALLY PRODUCE STRONG
WINDS AND LARGE HAIL

SAT/SUN/MON...HAVE CONTINUED THE TREND OF LATE DAY AND EVENING
THUNDERSTORMS MOVING IN FROM COLORADO. SURFACE FEATURES SHOULD BE
LACKING IN TERMS OF A THUNDERSTORM FOCUS DURING THIS PERIOD...BUT A
PERSISTENT UPSLOPE LOW LEVEL FLOW ALONG WITH SURFACE DEWPOINTS IN
THE 50S...SHOULD PROVIDE ENOUGH SUPPORT FOR STORM INITIATION ON
THE HIGHER TERRAIN IN COLORADO...WHICH WOULD THEN MOVE EAST.

NO SIGNIFICANT CHANGES MADE TO THE EXTENDED PERIODS OTHER THAN
TWEAKING TEMPS A BIT...AND THE PREVIOUS HOT AND DRY FORECAST WAS
KEPT IN PLACE.

DLF
&&

.AVIATION...
1124 AM MDT FRI JUL 3 2009

FOR THE 18Z TAFS AT KGLD AND KMCK...WILL BE EXPECTING CBS AT KGLD
BY 22Z WITH VCTS AND/OR -TSRA FROM 23Z-04Z AS WEATHER DISTURBANCES
MOVE IN FROM THE SOUTH AND WEST. AFTER 06Z NORTH WINDS WILL USHER
IN THE POSSIBILITY OF MVFR/IFR CIGS BETWEEN 500-1000 FT THROUGH
14Z BEFORE LIFTING/DISSIPATING.

AT KMCK MVFR CIGS OF 1500 FT WILL LIFT TO AROUND 2500 FT WHILE
ALSO BECOMING SCATTERED AS WARM FRONT CONTINUES TO LIFT NORTH.
CBS WITH -TSRA POSSIBLE 00Z-06Z. AS WITH KGLD AM EXPECTING
MVFR/IFR CIGS OF 800 FT WITH SOME POSSIBLE REDUCTIONS IN
VISIBILITY DUE TO STRATUS/FOG. FURTHER DETAILS ON THIS IN FUTURE
TAFS...FOR NOW HAVE GONE WITH SCATTERED TO BROKEN CIGS WITH NO
REDUCTIONS IN VIS.
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 3, 11:56 AM CDT, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1056 AM MDT FRI JUL 3 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1056 AM MDT FRI JUL 3 2009 /1156 AM CDT FRI JUL 3 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED STRONG TO SEVERE THUNDERSTORMS PRODUCING
LARGE HAIL...DAMAGING WINDS AND POSSIBLY A TORNADO ARE EXPECTED
IN THE VICINITY OF A WIND SHIFT LINE AFTER 3 PM MDT (4 PM CDT)
FROM CHEYENNE WELLS TO TRIBUNE TO HOXIE AND NORTON.

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO MOVE INTO FAR EASTERN
COLORADO AFTER 3 PM MDT (4 PM CDT) WHICH WILL STEADILY MOVE EAST
INTO NORTHWEST KANSAS AND SOUTHWEST NEBRASKA THROUGH MIDNIGHT.
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT. LOCALLY
HEAVY RAIN IS POSSIBLE GENERALLY EAST OF A MCCOOK NEBRASKA TO
COLBY AND TRIBUNE KANSAS LINE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING THROUGH
MONDAY ACROSS THE TRI-STATE AREA. LIGHTNING IS ALWAYS A HAZARD
WITH ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

07/DLF

In the hours before

Local storm report, Jul 3, 7:51 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
651 PM MDT FRI JUL 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     TSTM WND DMG     1 E NORTON              39.84N 99.87W
07/03/2009                   NORTON             KS   TRAINED SPOTTER

            4 INCH LIVE TREE BRANCH BLOWN DOWN

&&

JSL
Local storm report, Jul 3, 7:58 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
658 PM MDT FRI JUL 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     TSTM WND DMG     16 S BURLINGTON         39.07N 102.27W
07/03/2009                   KIT CARSON         CO   PUBLIC

            10 FOOT BY 10 FOOT BY 20 FOOT HIGH OLD BUILDING BLOWN
            OVER

&&

JSL
Local storm report, Jul 3, 8:14 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
714 PM MDT FRI JUL 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     NORTON                  39.84N 99.89W
07/03/2009                   NORTON             KS   LAW ENFORCEMENT

            POWER LINES DOWN IN TOWN

&&

JSL
Local storm report, Jul 3, 8:17 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
717 PM MDT FRI JUL 03 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND GST     NORTON                  39.84N 99.89W
07/03/2009  M59 MPH          NORTON             KS   ASOS

            NORTON ASOS MEASURED WIND GUST OF 59 MPH.

&&

GJG
Special weather statement, Jul 3, 8:17 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
717 PM MDT FRI JUL 3 2009

KSZ014-040145-
THOMAS-
817 PM CDT FRI JUL 3 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS...

AT 817 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LEVANT...AND MOVING NORTHEAST AT 30 MPH.

INTENSE CLOUD TO GROUND LIGHTNING...PENNY TO NICKEL SIZE HAIL...AND
WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

FOLTZ
Special weather statement, Jul 3, 8:40 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
740 PM MDT FRI JUL 3 2009

COZ092-040215-
CHEYENNE COUNTY-
740 PM MDT FRI JUL 3 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

AT 740 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF KIT CARSON...AND MOVING EAST
AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

FOLTZ

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 7:37 PM CDTSevere Thunderstorm WarningGLDDecatur, Norton53 min

Nearby

Flash Flood Warnings in Kansas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.